Heroin addiction is extremely difficult to break, and sometimes the unknown of what will happen to your body if you stop is what is keeping you from trying to recover. Heroin withdrawal symptoms can be severe but they are manageable and will pass. Heroin withdrawal symptoms will vary and some will be emotional while are others physical.
In this article, we will talk about heroin withdrawal symptoms and when they may occur.
What is Heroin?
First, lets go over what heroin is. Heroin is a highly addictive drug which is processed from morphine a powerful painkiller made of the naturally occurring poppy seed of certain poppy plants. There are many prescription painkillers such as oxycodone or hydrocodone but often times patients who are prescribed become addict in just a matter of days and turn to heroin because it is much cheaper.
Recovering From Opioid Addiction
Recovering from heroin addiction can be difficult, frustrating, and uncomfortable for many people. Because stopping the usage of the drug can cause serious and persistent withdrawal symptoms to come on, recovering is not easy.
To help get through these withdrawal symptoms you can use a drug called Suboxone, your doctor will prescribe it to you to help minimize the effects of withdrawal by blocking the effects of heroin and mimicking the effects to minimize withdrawal symptoms
Withdrawal can be severely debilitating without the proper professional and medical help, if you or a loved on is experiencing withdrawal symptoms or plans to attempt recovery reach out to the drug addiction specialists at Addiction Outreach Clinic and click here for an appointment.
Heroin Addiction Withdrawal Symptoms
Heroin withdrawal can vary in intensity depending on the person, for some it may be more intense than for others. The first signs of heroin withdrawal can often occur within just 24 hours, these symptoms may include:
- Restless Behavior
- Muscle Pain
- Runny Nose
- Tearing of the Eyes
- Nervousness Frequent Yawning
- Sleep Problems
- Immoderate Sweating
When stopping use of heroin these withdrawal symptoms will appear extremely quickly.
There are another set of withdrawal symptoms which tend to occur later on. These symptoms are usually a lot stronger and will likely being after the first 24 hours have gone by, some of this may include:
- Throwing up
- Diarrhea and Abdonminal Pain
- High Blood Pressure
- Fast Heartbeat
- Pupil Dilation
- Blurred Eyesight
- Presence of Goosebumps
This set of acute heroin withdrawal symptoms can be extremely difficult to deal with and manage, but they will typically start to subside within 3 days and they will usually be gone with 7 days.
Heroin withdrawal can include post-acute withdrawal symptoms known as PAWS. Prolonged heroin use can change the chemical makeup of the brain very drastically. The effects on the behavior and mood of someone can last for months even after the withdrawal symptoms have passed. These long lasting effects can include irritability, insomnia, depression, fatigue, and anxiety.
Heroin Withdrawal in Adults and Babies
The potential side effects of withdrawal from the drug is not limited to adults. These withdrawal effects can affect babies as well. If a baby’s mother had an addiction problem during her pregnancy, the baby can experience withdrawal symptoms theirself. Heroin withdrawal symptoms in babes can include seizures, throwing up, feeding troubles, dehydration and digestive problems.
Should I be Worried About Heroin Withdrawal Symptoms
Although heroin withdrawal symptoms can be very intense they are generally no cause for alarm. Heroin withdrawal death is highly unlikely, but not out of the realm of possibility, that is why it is important to pay attention to your body as you go through withdrawal. Diarrhea and vomiting leading to dehydration can cause death so it is highly important to stay hydrated, and heart failure from overstress can also cause death so it is important to watch your blood pressure and heart rate. As stated above, some people may be done experiencing symptoms within a week, but others may have emotional withdrawal symptoms lasting for months. Individuals who have stopped particularly large dosage amounts of heroin may experience these PAWS symptoms for several months
We’re here to help…
Whether treatment is for you, a family member or a friend, we are happy to speak with you about our outpatient drug treatment program, and how AOC can help patients with their opioid addiction recovery. Since 2007, AOC has helped thousands of patients on their path to recovery.